People may have developed peripheral neuropathy (nerve damage affecting the arms and legs) after taking the antibiotic drug Levaquin (levofloxacin). In 2013, the FDA published a safety announcement stating that the labeling on Levaquin would be updated to include clearer warnings that the medication may cause early-onset, potentially permanent nerve damage. It has been alleged that Johnson & Johnson and its subsidiary Janssen Pharmaceuticals knew for years that patients taking Levaquin could develop serious nerve damage, yet failed to adequately warn patients and doctors about this risk.
FDA Updates Label Over Levaquin Peripheral Neuropathy Risk
In 2013, the FDA announced that it would update the labels for all fluoroquinolone drugs, including Levaquin, to include clearer warnings about the potential risk of developing nerve damage when taking these drugs. The FDA said that the label change came after it reviewed dozens of adverse event reports from Levaquin patients who developed peripheral neuropathy. In light of these reports, the FDA concluded that “the potential rapid onset and risk of permanence [from these drugs] was not adequately described” in their current labels.
As a result, the agency said that it would be updating the labels and medication guides for these drugs to reflect the agency’s belief that these side effects were no longer considered rare. Furthermore, the agency warned that those exhibiting symptoms of peripheral neuropathy should immediately seek the attention of their health care provider.
Levaquin Maker Faces Litigation Over Risk of Peripheral Neuropathy
Johnson & Johnson is expected to face a number of lawsuits alleging that the company knew about a potential link between Levaquin and peripheral neuropathy for years, but failed to adequately warn patients and doctors about this side effect.
At least one suit has been filed alleging that:
- As early as 1992, studies linked fluoroquinolone drugs to peripheral neuropathy.
- Johnson & Johnson knew or should have known about several studies that linked fluoroquinolone drugs to peripheral neuropathy.
- Despite these findings, the company continued to market the drug as safe and effective
- Johnson & Johnson failed to disclose that nerve damage could develop quickly and may be permanent.
- The company failed to issue a “Dear Doctor” letter related to the label update for Levaquin in 2013, leaving doctors and patients uninformed about the serious side effects highlighted in the new label.
What Are the Symptoms of Peripheral Neuropathy?
Peripheral neuropathy may cause the following symptoms in the arms and legs:
- Nerve spasms
- Changes in sensation to light touch, pain or temperature
- Changes in sensation to the body position
Offices near New York
Current call wait: 9 seconds